Alabama, 2023Flash Flood and Damaging Winds in Alabama, June 18 to 20, 2023
June 18 to 20, 2023 · NWS BMX · 12 events in 8 counties and zones
An closed upper low moving through a southern jet stream produced several waves of strong to severe thunderstorms over Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An closed upper low moving through a southern jet stream produced several waves of strong to severe thunderstorms over Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 18, 12:59 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 18, 12:59 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
159 AM CDT Sun Jun 18 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Sunday Night)
Issued at 859 PM CDT SAT JUN 17 2023
A tricky forecast through Sunday night in store for Central
Alabama. There will be some changes in communication regarding the
activity through Sunday night.
To start off, the convection has diminished early this evening
and fair skies dominate. Due to high near surface moisture, some
patchy fog may develop after midnight. Added a mention of local
visibilities below mile at times.
The big challenge of communication and potential outcomes will be
the severe thunderstorms possible late tonight through Sunday
night. Model consensus has a convectively enhanced short wave
moving west to east late tonight. There are some models that have
convection near the Alabama/Mississippi state line before 12z. If
the instability and shear can effectively overlap and interact
with the lift, severe storms are possible. The evolution of this
wave overnight temporally and spatially will impact events the
remainder of the day. At this time, will add mention of severe
storms with the threat of damaging winds and large hail
potentially starting before sunrise. The area of highest concern
here is the southwest. Of note, the more organized the
thunderstorms become, the faster they may propagate toward us.
Another wave follows fairly closely behind the first wave. This
also comes across during the heating of the day. Effective Bulk
Shear is certainly higher over the area at this time with some
thunderstorm redevelopment possible. Instabilities will be
impacted be the clouds, rain cooled zone, or lack thereof. Severe
storms will be possible in the afternoon.
A more potent short wave trough moves in Sunday night. Once again,
timing is an issue with a spread of several hours amongst model
guidance. It appears that the instability and moisture content
remain very high. Unseasonably high shear also moves in again at
this time. Therefore, severe thunderstorms are again possible
Sunday night. The parameters are the most conducive to severe
thunderstorms Sunday night but this may change due to how the
atmosphere reacts to the storms earlier in the day. Be prepared
for severe weather into Sunday. Be prepared for some potential
changes in the timing and/or placement of storms. And be prepared
for the potential of an upgrade in risk. Damaging winds and large
hail will be the main threats throughout.
75
&&
.LONG TERM...
(Monday through Friday)
Issued at 415 AM CDT SAT JUN 17 2023
Monday.
The pattern aloft will begin to transition on Monday. Guidance is
in agreement that a couple of shortwave perturbations will become
cutoff from the westerlies as they move east into a broad trough
across the eastern CONUS. As this occurs, the overall upper-level
flow will become more amplified with a deep-layer ridge building
across the Plains. Our flow aloft will become more northwesterly
as the shortwave begins to stall across the TN and OH Valleys,
along with a weak surface low just to our northwest. 500 mb flow
will remain ~30 kts, providing enough shear to foster a few
strong/severe thunderstorms given the progged <3,000 J/kg MLCAPE
on various GFS/ECMWF forecast soundings. We'll advertise a
"marginal risk" for severe thunderstorms on Monday, though exact
placement and timing is not perfectly clear just yet. Generally
speaking, best convective coverage should remain along/east of
I-65, in the downstream section of the low. Damaging wind gusts
and large hail are the threats, like a broken record.
Tuesday through Friday.
The upper-level low is progged to meander across the Southeast for
the remainder of the long-term forecast period. Guidance generally
agrees that it should wobble to the southwest. If so, its
positioning would result in weak flow aloft across Central
Alabama, mercifully eliminating the risk for organized severe
weather. However, there will be sufficient moisture and
instability around each afternoon to foster scattered, to
occasionally numerous, showers and thunderstorms. We could even
have convection on each side of the state moving in opposite
directions. It would be nonsense to completely rule out a strong
storm through the end of the period considering the upper-low in
the region which would help cool temperatures aloft (and the fact
that guidance will change) - but this could hopefully be the end
to a long-stretched period of 'anomalous' severe weather across
the Deep South. We'll keep our fingers crossed here.
40/Sizemore
&&
.AVIATION...
(06Z TAFS)
Issued at 102 AM CDT SUN JUN 18 2023
We are currently in a lull in the convective activity. During that
lull, we are expecting some MVFR, IFR and below cigs/vsbys to
develop. Best chances for low cigs/vsbys will be at MGM/TOI.
Lesser chance at TCL. With less rainfall on Sat, we have a tad
less residual moisture. Next, two waves of TSRA activity are
expected for this forecast. The first wave is currently across
OK/AR and should affect C AL this afternoon. Then after a break,
a second wave is expected to move into the W (TCL) during Sun
evening and push ESE-WD across C AL during the overnight hours Sun
night into Mon. While both could have strong to severe storms,
the wave moving in toward the end of the TAF period may be
significant in regards to wind/hail.
08
&&
.FIRE WEATHER...
Showers and thunderstorms remain in the forecast each day through
the forecast period, with varying daily coverage. Minimum RH values
each afternoon will remain above critical thresholds, generally
staying above 40-50 percent. 20 ft winds becoming southwest on
Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 90 67 83 67 / 40 80 90 50
Anniston 90 69 84 69 / 40 80 90 60
Birmingham 91 70 85 70 / 50 80 80 40
Tuscaloosa 88 70 87 70 / 60 80 80 30
Calera 89 70 85 70 / 40 80 80 40
Auburn 87 69 81 70 / 40 80 90 60
Montgomery 89 70 85 70 / 40 80 90 60
Troy 89 70 86 70 / 40 70 90 60
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...75
LONG TERM....40/Sizemore
AVIATION...08
Hazardous weather outlook, Jun 17, 6:58 PM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
758 PM CDT Sat Jun 17 2023
ALZ011>015-017>050-190400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
758 PM CDT Sat Jun 17 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Fog may develop overnight in south central Alabama. Visibilities may
drop below 1 mile at times.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Severe thunderstorms are possible early Sunday through Sunday night
for much of Central Alabama. Multiple waves of thunderstorms are
possible. Threats include damaging wind gusts and large hail.
Locally heavy rainfall could produce flooding.
A few severe thunderstorms are possible across Central Alabama on
Monday. Threats include damaging wind gusts and large hail. Locally
heavy rainfall could produce flooding.
River flooding is forecast to begin early Sunday along the
Sucarnoochee River near Livingston and continue through Friday.
Please refer to river products for details.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
through Monday.
In the hours before
Local storm report, Jun 18, 1:31 AM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
231 AM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Hail Ethelsville 33.41N 88.21W
06/16/2023 E2.75 inch Pickens AL Public
Social media video of large hail falling in
Ethelsville. There were numerous large
stones which appear to be tennis to baseball
size.
&&
ASEvent by event
9 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.
Lightning, Chambers
- When
- June 18, 2:30 AM CST to 2:31 AM CST
- Where
- Chambers County, 3.11 mi SE of Tuckersburg
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 32.740, -85.310
Lightning caused a house fire on County Road 79. The home was a total loss.
Thunderstorm Wind, Pickens
- When
- June 18, 6:13 AM CST to 6:14 AM CST
- Where
- Pickens County, 0.32 mi WNW of Aliceville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.133, -88.155
Trees uprooted along Highway 14 in Aliceville. Numerous trees uprooted across the southern portion of the county.
Thunderstorm Wind, Pickens
- When
- June 18, 6:25 AM CST to 6:26 AM CST
- Where
- Pickens County, 4.99 mi S of Gordo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.249, -87.915
Trees uprooted and power lines downed along Mars Hill Road.
Lightning, Marengo
- When
- June 18, 12:06 PM CST to 12:07 PM CST
- Where
- Marengo County, 0.72 mi SE of Surginer
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.042, -87.692
A house sustained significant damage from a lightning strike. Two automobiles were heavily damaged.
Thunderstorm Wind, Marengo
- When
- June 19, 2:22 AM CST to 2:23 AM CST
- Where
- Marengo County, 2.04 mi S of Linden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.271, -87.795
Several trees uprooted along Highway 43 south of Linden. Numerous reports of uprooted trees across southern portion of the county.
Thunderstorm Wind, Dallas
- When
- June 19, 2:58 AM CST to 2:59 AM CST
- Where
- Dallas County, 1.81 mi SW of Five Pts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.230, -87.250
A bow echo uprooted numerous trees across the southern half of the county.
Thunderstorm Wind, Lowndes
- When
- June 19, 3:54 AM CST to 3:55 AM CST
- Where
- Lowndes County, 3.52 mi E of Logan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.980, -86.420
Several trees uprooted along County Road 4 west of Panola.
Thunderstorm Wind, Pike
- When
- June 19, 4:11 AM CST to 4:12 AM CST
- Where
- Pike County, Goshen
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.720, -86.120
A long-lived bow echo uprooted numerous trees in Goshen.
Thunderstorm Wind, Pike
- When
- June 19, 4:19 AM CST to 4:20 AM CST
- Where
- Pike County, (Toi)troy Muni Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.870, -86.020
Peak gust of 61 mph reported at the ASOS at the Troy Municipal Airport.
Thunderstorm Wind, Pike
- When
- June 19, 4:19 AM CST to 4:20 AM CST
- Where
- Pike County, Troy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.800, -85.970
A long-lived bow echo uprooted numerous trees in Troy and Spring Hill.
Thunderstorm Wind, Barbour
- When
- June 19, 4:38 AM CST to 4:39 AM CST
- Where
- Barbour County, 0.62 mi SSE of Doster
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.641, -85.677
A weakening long-lived bow echo uprooted a few trees along Highway 51 southwest of Clio.
Flash Flood, Macon
- When
- June 20, 7:30 PM CST to 10:30 PM CST
- Where
- Macon County, 3.12 mi NE of Franklin to 3 mi N of Notasulga
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 32.510, -85.760
Radar estimated rainfall amounts of 3-4 inches over northern Macon County during the evening hours. County Road 57 flooded and impassable.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, June 18 to 19, 20231 death · 25 injured · $11 million · EF3 · 51 events
- Tornadoes and Damaging Winds in Arkansas, June 18, 2023$200,000 · EF2 · 33 events
- Damaging Winds in Arkansas, June 18, 2023$1.5 million · 85 kt wind · 3 events
- Tornado and Flash Flooding in Alabama, June 18 to 19, 2023EF1 · 70 events
- Damaging Winds in Missouri, June 18, 2023$145,000 · 60 kt wind · 28 events
- Excessive Heat and Heat in Texas, June 18 to 22, 202354 events
- Damaging Winds in Mississippi, June 18, 2023$55,000 · 50 kt wind · 4 events
- Flash Flooding and Flood in Georgia, June 18 to 22, 2023$8,000 · 55 kt wind · 39 events
- Hail and Damaging Winds in Alabama, June 18, 2023$23,000 · 2.75 in hail · 15 events
- Damaging Winds in Louisiana, June 18, 2023$40,000 · 60 kt wind · 2 events
- Flash Flood in Kentucky, June 18 to 19, 2023$30,000 · 1 event
- Hail and Damaging Winds in Louisiana, June 18, 20231.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114686, 1114679, 1114680, 1114688, 1114693, 1114702, 1114708, 1114722, 1114723, 1114730, 1114732, 1114769.